Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 354, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 8, 2005, 2:10 AM CDT for Miner County, South Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2005, 2:10 AM CDT (07:10 UTC)
- Expired
- Sep 8, 2005, 3:00 AM CDT
- In force
- 50 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Miner County, SD
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 2:15 AM CDT | TSTM WND GST 60 | Carthage, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 080710 SVRFSD SDC097-080800- /O.NEW.KFSD.SV.W.0354.050908T0710Z-050908T0800Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 210 AM CDT THU SEP 8 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 300 AM CDT * AT 210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF CARTHAGE...OR ABOUT 24 MILES EAST OF HURON...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CARTHAGE AROUND 215 AM CDT HOWARD...VILAS AROUND 240 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4419 9741 4419 9781 4393 9764 4391 9736 $$ BT
2 follow-up statements
000 WWUS53 KFSD 080730 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 229 AM CDT THU SEP 8 2005 SDC097-080800- /O.CON.KFSD.SV.W.0354.000000T0000Z-050908T0800Z/ MINER SD- 229 AM CDT THU SEP 8 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 AM CDT FOR MINER COUNTY... AT 229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF HOWARD TO 7 MILES NORTH OF HOWARD...OR ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST OF MADISON TO 20 MILES WEST OF MADISON...MOVING EAST AT 35 MPH. THIS STORM WILL REMAIN IN RURAL NORTHEASTERN MINER COUNTY THROUGH 245 AM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4419 9739 4419 9781 4393 9764 4391 9738 $$ BT
000 WWUS53 KFSD 080757 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 256 AM CDT THU SEP 8 2005 SDC097-080806- /O.EXP.KFSD.SV.W.0354.000000T0000Z-050908T0800Z/ MINER SD- 256 AM CDT THU SEP 8 2005 ...THE SEVERE THUNDERSTORM WARNING FOR MINER COUNTY EXPIRES AT 300 AM CDT... THE SEVERE PORTION OF THE STORM HAS EXITED THE COUNTY. LAT...LON 4419 9739 4419 9781 4393 9764 4391 9738 $$ BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 9:15 PM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Sep 7, 9:15 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 915 PM CDT WED SEP 7 2005 .DISCUSSION... GOOD RIDGE RIDER SETUP WITH DVLPG MCS AND WEAK SHORT WAVE MOVG THRU FLAT UPR RDG FM WRN SD ATTM EXPCD INTO ERN SD LATER TNGT. QUITE COOL AND UNSTABLE WLY FLOW ALOFT AND AS LWR LVL SLY JET TRANSLATES SLOWLY EWD OVR STATE TNGT TSTMS SHOULD MOVE ALG WITH IT. PROBLEM WILL BE HOW FAST AND FAR SOUTHEAST COMPLEX MOVES...BUT SEEMS SOME LKLY POPS ARE IN ORDER ESP NORTH OF I90 IN SD LATER TNGT...SO WILL UPDATE FCST TO BEEF UP POPS. ALSO WILL RAISE LOWS SOME IN SRN CWA WITH HIGH DEWPOINTS. RYRHOLM && .PREV DISCUSSION... ISSUED BY NATIONAL WEATHER SERVICE ABERDEEN SD 345 PM CDT WED SEP 7 2005 .DISCUSSION...FORECAST FOR THE NEAR TERM FOCUSES ON PRECIPITATION CHANCES TONIGHT. A MID LEVEL WAVE WILL PUSH EAST ACROSS THE AREA RATHER EARLY IN THE NIGHT...PRIMARILY AFFECTING THE NORTH THIS EVENING. A SECOND DISTURBANCE WILL THEN PUSH THROUGH AFTER MIDNIGHT...KEEPING THUNDER IN THE FORECAST THROUGH THE MORNING HOURS. ALTHOUGH THE LOW LEVEL JET AND INSTABILITY WILL BE THE STRONGEST IN THE WEST...THE BEST LOW LEVEL THETA-E ADVECTION WILL BE IN THE EAST TONIGHT. CLOUDS DECREASE ON THURSDAY...WITH TEMPERATURES REBOUNDING TO NEAR 90 DEGREES IN THE WEST. UPPER LEVEL RIDGE AXIS WILL SHIFT EAST OF THE AREA ON FRIDAY...WITH SOUTHERLY WINDS INCREASING ACROSS THE AREA. SOUTHWESTERLY FLOW ALOFT WILL DOMINATE THROUGH THE REST OF THE PERIOD WITH MINOR DISTURBANCES MOVE THROUGH THE REGION. A DEEP UPPER LOW WILL PUSH NE FROM THE NORTHERN ROCKIES/GREAT BASIN REGION INTO S-CENT CANADA OVER THE WEEKEND. A COLD FRONT ASSOCIATED WITH THE SURFACE LOW IS EXPECTED TO DROP SOUTH INTO THE AREA ON TUESDAY. THE MODELS HAVE BEEN HAVING A HARD TIME WITH THE TIMING OF THIS FRONT...SO TRIED TO ONLY MAKE MINOR CHANGES. GENERALLY...EXPECTING ABOVE AVERAGE TEMPERATURES FOR THE WEEKEND AND THE BEGINNING...WITH SLIGHTLY BELOW AVERAGE TEMPERATURES EXPECTED BY MIDWEEK. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && KNUTSVIG
Hazardous weather outlook, Sep 7, 4:34 AM CDT, 21 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 434 AM CDT WED SEP 07 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 434 AM CDT WED SEP 07 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED TO ISOLATED THUNDERSTORM ACTIVITY WILL CONTINUE THROUGHOUT MUCH OF THE DAY...BUT MOST OF THIS ACTIVITY IS ONLY EXPECTED TO PRODUCE LIGHTNING AND LOCALLY HEAVY RAINFALL. THE BEST CHANCE WILL BE NORTH OF INTERSTATE 90 THIS MORNING AND OVER NORTHWEST IOWA THIS AFTERNOON. ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP WEST OF THE AREA TONIGHT...THEN MOVE MAINLY INTO AREAS NORTH OF INTERSTATE 90. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZED HAIL AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1000 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 8, 12:17 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM HAIL HURON 44.36N 98.22W
09/08/2005 0.75 INCH BEADLE SD TRAINED SPOTTER
&&
BTThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 11:18 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 57 min |
| Sep 8, 12:09 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 51 min |
| Sep 8, 12:50 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 40 min |
| Sep 8, 1:25 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 35 min |
| Sep 8, 1:44 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 46 min |
| Sep 8, 2:24 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Lake | 51 min |
| Sep 8, 2:41 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 40 min |
| Sep 8, 3:02 AM CDT | Severe Thunderstorm Warning | FSD | Moody | 30 min |
| Sep 8, 4:03 AM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 42 min |
| Sep 8, 4:12 AM CDT | Flash Flood Warning | FSD | Minnehaha | 2 hr |
| Sep 8, 4:34 AM CDT | Flash Flood Warning | FSD | Lincoln | 116 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.